Has anyone had this

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

new to the game
New Member


Date Joined Feb 2008
Total Posts : 8
   Posted 2/23/2008 1:02 PM (GMT -7)   
I started 2 antibiotics, a pred dose pack, and asacol 3 pills 3x a day on Thursday after ending up in the ER with a huge flare up. Last night and this am I had no blood and some form to my bowel movement but after taking the asacol I was in the bathroom 30 mins later w/cramps and bloody diarrhea. I was put on asacol 4 yrs ago and could take it but can I have trouble with it this fast or is something I ate. I had 2 scrambled eggs this am. What is everyone else eating???? I'm starving!

jujub
Forum Moderator


Date Joined Mar 2003
Total Posts : 10407
   Posted 2/23/2008 1:27 PM (GMT -7)   
Welcome to HealingWell, new to the game. It could be a number of things: diarrhea from the antibiotics, adverse reaction to the Asacol or the meds haven't kicked in yet. It hasn't really been long enough to know what's going on.

One to two days is about the right time frame for diarrhea from antibiotics, so that would be my first guess. You might consider getting yourself on a generous dose of probiotics to replace the "good" bacteria the antibiotics are killing. This should be taken at least two to three hours after your last daily dose of antibiotics.

Asacol can cause increased diarrhea, bleeding and cramping in some people. It could be your body adjusting to the medication, or it could be that you're not able to tolerate it. If the latter, there are other options that can be prescribed. I'd suggest giving it a week, or so.

It usually takes some time to start seeing results from Asacol. Prednisone is usually quicker, but can take one to two weeks for some of us.

It's unlikely to be something you ate, in my opinion. It sounds as if you're eating pretty light food. You'll hear differing opinions here on diet, as we all react differently (this is one of the frustrating things about dealing with UC - remedies aren't just "one size fits all.") In my case during a flare, I try to eat a fairly low-fat, low fiber diet without highly spiced foods. I've just learned over the years that fatty foods, raw fruits and veggies and spice don't have good results on my inflamed colon. For me, my doctor's advice was good when he said "Eat whatever you want, and if you notice certain foods bother you, don't eat them." The problem is, during a bad flare I can never really tell what's bothering me, so it takes time to work that out.

Do you have an appointment with a good GI for follow-up? That's critical in managing UC, because most primary care doctors see so little of it they aren't really that knowledgable. My PC doctor updates her knowledge every time she sees me! If you didn't have a colonoscopy, you should have that to see how much of your colon is involved and how severe the problem is, as well as to establish your diagnosis.

When you see a GI doctor, be sure to ask about rectal medications. For many of us, Rowasa (mesalamine) or steroid enemas are the final thing it takes to get us into and maintain a remission. The Asacol works through direct contact with the colon wall, and frequenly not enough makes it to the sigmoid and rectum to help those areas. Rectal drugs can bridge this gap.
Judy
 
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Asacol, Rowasa, Pentasa, Prednisone, Entocort, Azathioprine
Colazal,  Remicade, Nature's Way Primadophilus Reuteri.
In remission since April, 2006. Remicade has been my wonder drug.
 
Co-Moderator UC Forum


pb4
Elite Member


Date Joined Feb 2004
Total Posts : 20577
   Posted 2/23/2008 6:39 PM (GMT -7)   
If you don't already then you should take a good probiotic daily, antibiotics kill off everything making your system that much more vulnerable so replacing the good bacteria via probiotics is a good idea and it usually has many benefits for us IBDers since we tend to have bacterial over-growth which tneds to exacerbate our IBD symptoms.

Just know that whenever taking antibiotics you should take your probiotics at least 2 hours AFTER you're done taking your antis for the day or the antis will just kill off the probiotics.

:)
My bum is broken....there's a big crack down the middle of it!  LOL  :)


uc_free
Veteran Member


Date Joined May 2007
Total Posts : 646
   Posted 2/23/2008 7:51 PM (GMT -7)   

I cannot take Asocol at all.  When I went on Asacol 10 years ago within several hours I began the worst flare of my life.  So, needless to say, that drug is a no go for me.  I don't know if it can cause problems that quickly as a rule, but I know we all react differently to various meds!

 

 


Tara

Diagnosed April 1998 - Pancolitis
Currently on (per day):
Pentasa 4 gms
Imuran 100 mgs

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, February 19, 2018 1:07 AM (GMT -7)
There are a total of 2,930,772 posts in 321,563 threads.
View Active Threads


Who's Online
This forum has 160301 registered members. Please welcome our newest member, Bizzarbra.
281 Guest(s), 3 Registered Member(s) are currently online.  Details
lymebattle_, garyi, testuser1234